Neuroleptic malignant syndrome in Parkinson's disease after withdrawal or alteration of dopaminergic therapy

Arch Intern Med. 1991 Apr;151(4):794-6.

Abstract

Neuroleptic malignant syndrome is characterized by altered consciousness, fever, extrapyramidal signs, autonomic instability, elevated creatine kinase level, and leukocytosis. Although originally described in patients receiving neuroleptic drugs, this syndrome may also occur in patients with Parkinson's disease during withdrawal or reduction of levodopa therapy or other dopaminergic drug therapy. We have encountered three cases of neuroleptic malignant syndrome related to withdrawal of levodopa therapy. These cases illustrate the variety of circumstances in which alteration of therapy with dopaminergic drugs can cause this syndrome and the relative unfamiliarity of the neuroleptic malignant syndrome-levodopa relationship among physicians who do not treat large numbers of patients with Parkinson's disease. An understanding of the role of brain dopamine in the pathogenesis of neuroleptic malignant syndrome and an appreciation of the great variety of drugs whose manipulation can result in this potentially fatal syndrome will aid its proper and timely recognition, especially when the offending pharmacologic manipulation does not involve neuroleptic drugs.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Brain / metabolism
  • Dopamine / metabolism
  • Dopamine Agents / adverse effects*
  • Dopamine Agents / therapeutic use
  • Female
  • Humans
  • Male
  • Middle Aged
  • Neuroleptic Malignant Syndrome / etiology*
  • Parkinson Disease / drug therapy*
  • Substance Withdrawal Syndrome*

Substances

  • Dopamine Agents
  • Dopamine